NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 29, 8:14 PM EST, 2 hours 46 minutes earlier.
Area forecast discussion, Dec 29, 8:14 PM EST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
814 PM EST Fri Dec 29 2017
.SYNOPSIS...
A wave of low pressure will pass north of the area tonight into
Saturday morning, before an arctic cold front crosses the region
Saturday afternoon. Arctic high pressure returns Sunday into early
next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
Surface low pressure and its associated cold front are moving
through the Great Lakes this evening and an upper- level
disturbance in the westerly flow aloft is moving through the
Ohio Valley. The surface low will move toward the eastern Great
Lakes while the upper-level disturbance moves overhead late
tonight.
The forcing from the upper-level disturbance will combine with
some isentropic lift from warm advection ahead of the cold front
to bring a period of snow to much of the area overnight. Snow is
most likely to begin between 10 pm and 1 am for locations
near/west of the Blue Ridge and Catoctin Mountains and between 1
am and 4 am for locations east of the Blue Ridge and Catoctin
Mountains. Snow will move out of most areas by mid-morning
Saturday...but perhaps closer to noon near the Mason-Dixon Line.
This is because the upper-level disturbance will move off to our
east during this time. Snowfall amounts will be light for most
areas...generally a coating to an inch. However...deeper lift
across northern areas will allow for 1-2" of snow. A Winter
Weather Advisory has been issued for northern Maryland and
portions of the eastern West Virginia Panhandle. Do want to
point out that whatever snow falls will stick to paved
surfaces...causing dangerous driving conditions late tonight
through Saturday morning for many areas. Even a few tenths of an
inch of snow will cause problems due to the very cold ground
temperatures. Please use extra caution when venturing outdoors
late tonight through Saturday morning.
The arctic cold front will then cross the area Saturday
afternoon, bringing the potential for a few additional snow
showers.
Highs Saturday pre-front should be able to reach the upper 20s
to upper 30s, still below normal for the date.
Also want to point out that snowfall accumulations are expected
along/west of the Allegheny Front late tonight through midday
Saturday due to an upslope component to the low-level flow. Have
issued a Winter Weather Advisory for western Grant...western
Mineral and western Allegany Counties where 3-6" of snow are
expected. Farther south across western Pendleton and western
Highland counties...2-4 inches are most likely over a 24 hour
period which is below advisory criteria. Having that been
said...slippery travel conditions will impact these areas as
well.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Strong cold air advection on gusty northwest flow overspreads the
area Saturday night. Temperatures will fall into the teens, with
single digits across the higher elevations. That combined with gusty
winds will lead to wind chills in the single digits for much of the
region, and as low as 10 below zero across the higher terrain.
Cold air advection and gusty winds continue Sunday, and with 850 mb
temperatures near -20C, high temperatures aren't likely to get out
of the teens and 20s. Wind chill concerns present themselves
again for Sunday night with lows in the single digits and teens
with the persistent northwest winds. Sub-zero wind chills are
possible area- wide by Monday morning.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Below normal temperatures will continue during the first week
of 2018 as the amplified upper level pattern remains in control.
Looks like the "warmest" day will be Wednesday with high
temperatures reaching the low to mid 30s along and east of I-95
and other southern counties of our CWA. High temperatures
expected in the 20s for most areas the rest of the days -teens
to single digits at higher elevations. Monday into Tuesday's
wind chills, especially at higher elevations, should be watched
closely as they might reach advisory criteria.
Mostly dry conditions expected during this period. Guidance suggest
that shortwave troughs could bring some snow showers over our area,
mainly to areas west of the Allegheny front on Monday night and
Thursday, but still uncertain this far out. Model guidance is now
keeping away from us the strong low pressure system tracking along
the east cost on Thursday, so probabilities of any impacts are
lowering.
In summary, the beginning of 2018 will have below normal
temperatures, with mainly dry conditions, and if they materialize,
some snow showers -possibly over our western counties- at times.
&&
.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
VFR expected through late this evening with increasing mid and
high clouds. Light snow will overspread all terminals except CHO
overnight into Saturday morning with IFR conditions likely.
Some improvement expected once snow ends Saturday morning. A few
additional snow showers are possible as an arctic front crosses
the region. Gusty northwest winds 20 to 25 knots then becomes
the primary aviation weather concern Saturday night through
Sunday night.
VFR conditions expected Monday into Wednesday over
the terminals with breezy conditions on Monday. Wind gusts could
reach 20 kt.
&&
.MARINE...
Sub-SCA conditions expected into Saturday morning. Southerly
winds will then increase to SCA-levels across portions of the
central Chesapeake Bay ahead of the arctic front, with all of
the waters then under SCA Saturday night. This will likely need
to be extended into Sunday and Monday.
Breezy conditions expected Monday into early Tuesday
reaching advisory criteria. Winds should diminish gradually through
the day Tuesday and remain below criteria into Wednesday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory from midnight tonight to 2 PM EST
Saturday for MDZ501.
Winter Weather Advisory from midnight tonight to noon EST
Saturday for MDZ003-004-502.
Winter Weather Advisory from 2 AM to noon EST Saturday for
MDZ005-006-507.
VA...None.
WV...Winter Weather Advisory from midnight tonight to 2 PM EST
Saturday for WVZ501-503.
Winter Weather Advisory from midnight tonight to noon EST
Saturday for WVZ051-052.
MARINE...Small Craft Advisory from 7 PM Saturday to 6 AM EST Sunday for
ANZ530>532-535-536-538>541.
Small Craft Advisory from 9 AM Saturday to 6 AM EST Sunday for
ANZ533-534-537-542-543.
&&
SYNOPSIS...MM
NEAR TERM...BJL/MM
SHORT TERM...MM
LONG TERM...IMR
AVIATION...BJL/MM/IMR
MARINE...BJL/MM/IMRSpecial weather statement, Dec 29, 7:18 PM EST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
718 PM EST Fri Dec 29 2017
DCZ001-MDZ011-013-014-016-503>506-508-VAZ026>031-039-040-051>055-
501-502-505>507-WVZ050-053-055-502-504-506-300630-
District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-Northwest Montgomery-
Central and Southeast Montgomery-Northwest Howard-
Central and Southeast Howard-Southeast Harford-Rockingham-
Shenandoah-Frederick VA-Page-Warren-Clarke-Madison-Rappahannock-
Culpeper-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Northern Fauquier-
Southern Fauquier-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Hampshire-Jefferson-Hardy-
Eastern Grant-Eastern Mineral-Eastern Pendleton-
Including the cities of Washington, Baltimore, Bowie,
Suitland-Silver Hill, Clinton, College Park, Greenbelt, Laurel,
Camp Springs, Glen Burnie, Annapolis, Severn, South Gate,
Severna Park, Arnold, Odenton, St. Charles, Waldorf, Germantown,
Damascus, Bethesda, Rockville, Gaithersburg, Silver Spring,
Lisbon, Columbia, Ellicott City, Aberdeen, Harrisonburg,
Strasburg, Woodstock, Mount Jackson, New Market, Winchester,
Luray, Shenandoah, Stanley, Front Royal, Berryville, Madison,
Culpeper, Dale City, Manassas, Woodbridge, Lake Ridge, Montclair,
Reston, Herndon, Annandale, Centreville, Chantilly, McLean,
Franconia, Arlington, Alexandria, Falmouth, Warrenton, Turnbull,
Purcellville, Leesburg, Ashburn, Sterling, Big Meadows, Romney,
Charles Town, Shepherdstown, Moorefield, Petersburg, Antioch,
Keyser, New Creek, Ridgeville, Russelldale, Headsville,
Fort Ashby, Brandywine, Franklin, Oak Flat, Ruddle,
and Sugar Grove
718 PM EST Fri Dec 29 2017
...LIGHT SNOW EXPECTED LATE TONIGHT THROUGH SATURDAY MORNING...
A period of light snow is expected late tonight through Saturday
morning for much of the region. Snow is most likely to start
between 11 PM and 1 AM west of the Blue Ridge Mountains and
between 1 AM and 3 AM east of the Blue Ridge Mountains. Snowfall
accumulations will be around a coating to one inch before snow
ends by mid-morning Saturday. The higher snow amounts are
expected along and north of Interstate 66 in Virginia, and also
along and north of U.S. Route 50 in Maryland, including the
greater Washington and Baltimore Metropolitan areas.
Despite light snowfall amounts...very cold road temperatures will
lead to snow covered and slippery roads that will create dangerous
travelling conditions late tonight through Saturday morning.
Sidewalks and parking lots will also become very slippery, so
pedestrians should exercise caution while walking. Please allow
extra time to reach your destinations during this time.
For additional information, please visit
www.weather.gov/washington
BJL/Lee